I just wanted to ask you why you wanted off neurontin, I just started taking it a few days ago, and I am so hoping for it to give me some relief. I started having nerve pain 4 weeks post op. Did the neurontin not help, or was it the side effects? I hope you do well on the topamax.
Last edited by cervey-Peg; 04-27-2005 at 06:05 AM.
Topamax is used for neuropathic pain also. It is a great alternative for people who fail neurontin due to side effects of lack of beneficial effect. It is pretty well tolerated and some of the studies over the past few years have been very encouraging.
I actually found out about topamax here on this board and after researching it discovered it is also helpful for weight loss. I have gained weight over the past 4 years (quit smoking Feb 01) and if I could lose a few pounds my back would be grateful.
I also read a few posts from people who've had good results using topamax for nerve pain, so wanted to try it. my ns (actually his pa) told me she hasn't prescribed it for nerve pain but was willing to give it a try with me.
I had trouble with the neurontin - I felt drunk half the time and forgetful. I was also feeling like I was gaining weight on it. It didn't really relieve any of my nerve pain symptoms. I never got past taking 600 mg per day of neurontin without having extreme side effects like wanting to sleep all the time and feeling very lethargic.
I'll keep you posted on the topamax. My understanding is (and this could be way off) that neurontin is prescribed because it is generally more tolerated than some of the others for the majority of people. I hope you have better luck on the neurontin than I did!
I have been using Topamax for 5 months now with few side effects. I am now upping my dosage to 400 mg a day (currently at 300 mg). The side effects are similar to neurontin at the lower dosages initially but they go away rather quickly and I have NONE now. Feel free to ask any specific questions.
Topamax has been a blessing for me. My pain Doc started me on it a little less than a year ago. In the last 20 some years I have tried several of the common drugs for neuro pain, including amitrytapline (Elavil), Neurotin, and recently Lyrica. The Elavil worked well but caused serious weight gain. Neurotin and Lyrica caused me to have intense, extremely vivid dreams but did little for pain control. The Topamax has worked well in controlling the pain due impingement of both L5 nerve roots. Yes, it did cause some weight loss. That in itself helped me, as I needed a few pounds off. I didn't have any significant side effects. There has been some evidence of increased possibility of kidney stones with Topamax, which is of interest to me since I have been down that road. Interestingly enough, since I have been on Topamax I passed a stone and didn't even know it. It worked that well on pain control. I just have to remember to drink more, something I am not very good at doing. As with any drug, talk to your doc and pharmacist. Your pharmacist can be a wellspring of information. Best of luck.
I hate to be the prophet of doom in this post, but Topamax was an absolute nightmare for me!!! Not too long after going on it, I developed abdominal pain. They only way to relieve the pain was to eat every 1 1/2 to 2 hours, consequently I gained 25# in a VERY short time (like 3 months). It also did not help the neurogenic pain. (I had the neuro from h-e-double hockeysticks, & he REFUSED to switch me to something else despite the side-effects & the ineffectiveness.) It was a dismal failure! Unfortunately, I have yet to try an AED that worked & didn't have the same side-effects. Right now, I'm not taking anything for it. I've decided I'd rather live w/ the pain & lose the weight as long as I only have the neuropathy when I'm on my feet.
From what I've read, Topamax is similar to Neurontin and can have even worse side effects (cognitive). I had a terrible time on Neurontin, so have been afraid to try Topamax or any similar drugs. However, being desperate, I finally agreed to try Lyrica which is a cleaner version of Neurontin. You don't need to go up to such terribly high dosages to get pain relief so the side effects apparently are close to none. So far I "think" I'm getting some relief, but it's still only been a week. At least there haven't been terrible side effects - maybe a little tiredness - but then that could also be from the antidepressant or pain medication I'm using. Pain is a terrible thing to live with! Anybody else have success with Lyrica?
I had the same problem w/ Lyrica as Topamax...weight gain due to stomach PAIN if I didn't eat every 1 1/2 - 2 hours. Also had the same prob w/ Keppra & a couple of others (can't recall the names). It's been so bad that I've stopped all AEDs until I can get some weight off. Will try again in a few months & try Aciphex w/ it. I just don't want to pump any more drugs into my system until I lose some weight! I was already 25# over where I'd like to be when I started this whole merry-go-round w/ AEDs, then added another 25 (thanks to Topamax). All that weight is NOT doing my back any good!!! I'll tolerate the mild radiculopathy as long as I don't have it sitting or lying down. I can only stand for a few minutes at a time before my back & hip start to kill me, so since I spend most of my time on the couch, I can live w/ the neurogenic pain.
It sounds as if most people don't have the reaction I do (always said I was weird!). Since everyone is different, I don't think you can really determine what's best for [B]YOU[/B] other than by trial & error like I've had to do. I hope you have better success than I've had...I've struck out, so far.
I'm starting acupuncture next Mon...I'll be very interested to see what it does for me! I don't know at this point whether it will only help the arthritis, radiculopathy or both (or maybe neither). I'll keep everyone posted & let you know what happens, although even success of acupuncture seems to be a very individual thing.
Hi folks. I just wanted to pipe in that I have taken Topamax and my husband called it "Dopamax". I was totally confused, lost my appetite and was practically walking into walls. I forgot everything, including my coworkers' names, basic directional stuff, and was in a fog the couple of weeks I took it. I was also on a v. low dose, though I can't remember what it was. I hear it has really helped for some, but do pay attention to side effects and see if they are tolerable.